By Pat Anson, Editor
A new warning from the U.S. Food and Drug Administration about the risk of serious side effects from non-steroidal anti-inflammatory drugs (NSAIDs) may have you thinking about finding safer, more natural pain relievers.
The idea isn’t new by any means – about 2,400 years ago the Greek physician Hippocrates was writing about the use of willow bark to ease aches and pains. Other natural remedies used for centuries to relieve pain and reduce inflammation include St. John’s Wort, ginger, ginseng, turmeric, and cinnamon.
Cinnamon, in fact, was recently found to be nearly as effective as the NSAID ibuprofen in relieving pain from menstrual cramps (dysmenorrhea).
The results of a small double-blind clinical trial, published in the Journal of Clinical and Diagnostic Research, evaluated the effects of cinnamon, ibuprofen and a placebo in 114 Iranian female college students. The women were broken up into groups of three; and given either 420 mg of Cinnamon Zeylanicum, 400 mg of ibuprofen or a starch placebo during the first 72 hours of their menstrual cycle.
Eight hours after treatment, researchers found that pain severity in the cinnamon group was significantly less than those who took a placebo, while pain severity in the ibuprofen group was less than those who took cinnamon.
Although ibuprofen was found to be the more effective pain reliever, the researchers believe cinnamon may be a better treatment for menstrual cramps because it doesn’t have the side effects of ibuprofen.
“The research results suggest that, Cinnamon as compared significantly reduces the severity and duration of pain during menstruation, but this effect is less compared to that of Ibuprofen. Due to the lack of adverse events in this study, Cinnamon can be used as a safe and non-pharmacological treatment for primary dysmenorrheal pain in young girls,” the researchers reported.
Last week, the FDA warned that "everyone may be at risk" from using NSAIDs – and ordered drug makers to strengthen warning labels about the risk of a fatal heart attack or stroke.
The warning applies to Advil, Tylenol, Motrin and other popular pain relievers sold over-the-counter, as well as all prescriptions drugs containing ibuprofen and acetaminophen. Many multi-symptom cold and flu products, such as NyQuil and DayQuil, also contain NSAIDs.
The agency said studies have shown the risk of serious side effects can occur in the first few weeks of using NSAIDs and could increase the longer people use the drugs. The revised warning does not apply to aspirin.